• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: GALDERMA Q-MED AB DUROLANE ACID, HYALURONIC, INTRAARTICULAR

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

GALDERMA Q-MED AB DUROLANE ACID, HYALURONIC, INTRAARTICULAR Back to Search Results
Lot Number UNKNOWN
Device Problem Adverse Event Without Identified Device or Use Problem (2993)
Patient Problems Skin Discoloration (2074); Embolism/Embolus (4438); Implant Pain (4561); Swelling/ Edema (4577); Appropriate Clinical Signs, Symptoms, Conditions Term / Code Not Available (4581)
Event Type  Injury  
Manufacturer Narrative
Company comment: the serious events of peripheral embolism and necrosis at injection site were considered expected and possibly related to the treatment. Serious criteria include the need for multiple medical interventions and hospitalization to prevent permanent damage. The non-serious, expected events of pain and oedema at injection site and the unexpected events of discolouration and rash at injection site and livedo reticularis were considered possibly related to the treatment. The likely root cause include inadvertent intra-arterial injection leading to embolism and its manifestations. Potential contributory factor include user error. The case meets the criteria for expedited reporting to the regulatory authorities. Product notes: routine investigations have been performed and provide sufficient information to assess the potential root cause and indicate a possible association to the treatment procedure. Lot number was not reported and the product could not be verified. The information in this case does not indicate a nonconforming product or malfunction. The performed investigations are therefore considered adequate and no additional investigations will be conducted.
 
Event Description
Case reference number (b)(4) is a literature report identified on 14-sep-2021 during literature search. This case refers to a (b)(6) female patient. Additional information was received on 17-sep-2021. This case was identified from the literature article aaron m, qing huang y, bouffard d, costa jp, cote b. A case of cutaneous necrosis due to intra-articular hyaluronic acid and treated with hyaluronidase. Sage open medical case reports 2021;9:1-4. Http://doi. Org/10. 1177/2050313x211025110. Abstract: a (b)(6) woman presented to the hospital with cutaneous necrosis of her right ankle and foot. Her symptoms began immediately after an intra-articular injection of hyaluronic acid for ankle osteoarthritis, which was performed 6 days before. Histopathology showed an intra-vascular hyaluronic acid embolus. The initial treatment approach was conservative, but the patient's clinical state degraded. She was thus treated with sub-cutaneous hyaluronidase, the enzyme that degrades hyaluronic acid, which yielded a moderate improvement even though it was administered 22 days after the initial hyaluronic acid injection. Although hyaluronic acid embolism and subsequent cutaneous necrosis are well-known complications of dermal fillers, there are few reported cases of embolism following intra-articular injection. To our knowledge, this is the first time hyaluronidase has been used in this setting. This report presents a case of cutaneous necrosis following ia ha injection successfully treated with hyal. Case report a (b)(6) woman received a fluoroscopy guided ia injection of 3 ml of non-animal stabilised ha (durolane, 20 mg ha/ml, 0. 5%-1% cross-linked ha) and 20 mg of triamcinolone acetonide in her right ankle. She presented to the hospital 6 days later with edema and painful violaceous patches with livedoid purpuric macules of her foot, ankle and shin which began a few hours after the procedure. Her vital signs, neurovascular exam and duplex ultrasonography were normal. All her blood analyses were normal, including blood cell count, biochemical assay, c-reactive protein, coagulation profile, autoantibodies and antiphospholipid profiles. The computed tomography angiography showed no visible emboli or signs of vasculitis. The fluoroscopic images were reviewed, confirming that the injection technique was intra-articular. Given the rapid development of symptoms following her ia injection, our most likely diagnosis was ha arterial embolism. The punch biopsy showed intra-vascular ha embolus. She was initially managed with analgesics. Two days later, she was hospitalized due to increasing pain causing inability to walk, and expansion of the rash. With the diagnosis confirmed by histopathology, given the patient's pain, which was not controlled with increasing doses of opioids, and the prognosis of degradation of ha emboli over 4-6 months, we opted to treat her with hyal, which degrades ha. With the patient's consent, 22 days after the initial ia injection, we proceeded to regularly spaced (1 cm) subcutaneous (sc) injection of 3 ml of hyal (150 iu/ml, total of 450 iu), divided between the two most painful areas, the dorsum of her foot and internal malleolus. A small but notable lessening of the pain and of the violaceous patches was observed immediately after the treatment. No adverse events were noted. Her lesions resolved within 5 months. The histopathological images of this patient showed small, rounded blood vessel in the reticular dermis showing mucinous slightly basophilic material in the vessel lumen (hps stain) (black arrow). Hyaluronic acid in blood vessel lumen positive with alcian blue stain at ph of 2. 5. Due to the patient's deteriorating clinical state, we decided to treat her with hyal 22 days after the ia injection to hasten the degradation of the ha emboli even though animal and in vitro data suggest limited benefits after a delay of 4-24 h. This case highlights the importance for clinicians to be cognizant of this rare, albeit severe complication of ia ha injection. To our knowledge, this is the first time hyal has been used in this setting. We observed clinical improvement and no side-effects. Early recognition and treatment of this adverse event will likely yield better outcomes.
 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NameDUROLANE
Type of DeviceACID, HYALURONIC, INTRAARTICULAR
Manufacturer (Section D)
GALDERMA Q-MED AB
seminariegatan 21
uppsala, SE-75 228
SW SE-75228
Manufacturer (Section G)
GALDERMA Q-MED AB
seminariegatan 21
uppsala, SE-75 228
SW SE-75228
Manufacturer Contact
randy russell
14501 north freeway
fort worth, TX 76177
MDR Report Key12631110
MDR Text Key276350798
Report Number9710154-2021-00063
Device Sequence Number1
Product Code MOZ
Combination Product (y/n)N
Reporter Country CodeCA
PMA/PMN Number
P170007
Number of Events Reported1
Summary Report (Y/N)N
Report Source Manufacturer
Source Type foreign,health professional,l
Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date 10/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Date FDA Received10/14/2021
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Operator
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA?
Event Location No Information
Date Manufacturer Received09/14/2021
Was Device Evaluated by Manufacturer? Device Not Returned to Manufacturer
Is the Device Single Use? Yes
Is This a Reprocessed and Reused Single-Use Device? No
Type of Device Usage Unkown

Patient Treatment Data
Date Received: 10/14/2021 Patient Sequence Number: 1
Treatment
TRIAMCINOLONE ACETONIDE
-
-